Hail, Douglas
- When
- May 1, 12:55 PM MST
- Where
- Douglas County, 3.38 mi NW of Larkspur
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.260, -104.930
A teenager was critically injured when he struck by lightning. He was standing on a hill in an open field.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A teenager was critically injured when he struck by lightning. He was standing on a hill in an open field. A thunderstorm produced hail up to quarter size near Evergreen.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 1, 9:28 AM MST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1028 AM MDT FRI MAY 1 2015 .UPDATE... ISSUED AT 1028 AM MDT FRI MAY 1 2015 WILL BE UPDATING THE FORECAST TO INCREASE THE THUNDERSTORMS TO THE LIKELY CATEGORY ON THE PALMER DIVIDE AND EASTERN PLAINS DURING THE AFTERNOON AND EVENING. SATELLITE PICTURES SHOW THAT THE STRATUS ALONG THE FOOTHILLS IS THICKEST FROM THE NORTHWEST SIDE OF DENVER TO THE WYOMING BORDER. THIS IS LEAVING THE PALMER DIVIDE IN NEARLY FULL SUNSHINE. THE STRONGER HEATING OVER THE PALMER DIVIDE WILL CAUSE THE AIRMASS TO DE-STABILIZE THERE FIRST. THE LATEST RUNS OF THE HRRR AND RAP SHOW THE STRONGEST CONVECTION DEVELOPING OVER DOUGLAS COUNTY BY SHORTLY AFTER 18Z. THE MORNING SOUNDING SHOWED A PRECIPITABLE WATER OF .66 INCHES WHICH IS JUST SHORT OF THE RECORD FOR MAY 1. SHOULD SEE A GOOD ROUND OF SHOWERS DEVELOP EARLY IN THE AFTERNOON WHICH WILL DRIFT EASTWARD. THE OTHER MAIN AREA OF PRECIPITATION IS EXPECTED TO DEVELOP OVER THE CHEYENNE RIDGE AFTER ABOUT 21Z WHICH WILL MOVE OVER THE NORTHERN PLAINS ZONES THROUGH THE EVENING. WITH CAPE VALUES IN THE 1000-1500 J/KG RANGE THIS AFTERNOON...STORMS MAY GET STRONG ENOUGH TO PRODUCE SOME HAIL CLOSE TO 1 INCH IN DIAMETER. OTHERWISE...THEY WILL PRODUCE BRIEF HEAVY RAIN AND SOME GUSTY WINDS. MOST THUNDERSTORM ACTIVITY ALONG THE FRONT RANGE SHOULD BE DONE BY EARLY EVENING...WITH THE FOCUS OF CONVECTION THROUGH THE EVENING OUT ON THE NORTHEAST PLAINS. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 337 AM MDT FRI MAY 1 2015 MUCH OF THE SHOWERS HAVE DISSIPATED OVER THE NORTHEAST PLAINS WITH JUST A FEW LIGHT SHOWERS EXITING WASHINGTON AND PARK COUNTIES. STILL QUITE A BIT OF STRATUS AROUND AT VARIOUS LEVELS AND IS NOT WIDESPREAD OR UNIFORM. NO FOG BEING REPORTED YET BUT STILL EXPECT SOME PATCHY FOG STILL TO DEVELOP OVER LOW LYING AREAS AS SOME T/TD SPREADS ARE ONLY 2-5 DEGREES. COLORADO WILL BE UNDER A MODERATE WESTERLY FLOW ALOFT TODAY FOLLOWING LAST NIGHTS DISTURBANCE WITH STILL SOME UPSTREAM MOISTURE TO WORK WITH. MOST IMPRESSIVE IS THE INCREASE IN PW VALUES OVER THE PAST 24 HOURS...WITH INCREASES OVER .40" OVER THE FRONT RANGE WITH READINGS AROUND .75" FROM INTEGRATED PW FROM GPS. SHOULD SEE ANOTHER ROUND OF AFTERNOON/EVENING THUNDERSTORMS TODAY GIVEN AMPLE MOISTURE AS SURFACE DEWPOINTS SHOULD REMAIN IN THE 40S. THIS WILL RESULT IN SURFACE BASED CAPES FROM 800-1500J/KG. THERE IS SOME INITIAL STABILITY WITH LOW LEVEL INVERSIONS AROUND 750MB THIS AM WHICH MODELS EVENTUALLY ERODE BY LATE AFTERNOON. EXPECT HIGHER COVERAGE OF STORMS TODAY OVER FRONT RANGE FOOTHILLS AND PALMER DIVIDE AND LOWER COVERAGE OVER THE FAR PLAINS AS HIGHER STABILITY REMAINS. GIVEN CAPE VALUES AND THE INCREASE SHEAR ALOFT COULD BE A FEW SEVERE STORMS WITH HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS. NOT MUCH HELP UPSTAIRS TODAY AS QG VERTICAL VELOCITY FIELDS INDICATE A NEUTRAL TO SLIGHTLY SUBSIDENT AIRMASS. STORMS SHOULD FOLLOW DIURNAL TRENDS WITH MOST STORMS ENDING BEFORE MIDNIGHT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 337 AM MDT FRI MAY 1 2015 EXPECT THE UPPER RIDGE TO REMAIN ALOFT ON SATURDAY. AT THE SURFACE...A TROUGH DIGGING ALONG THE EASTERN CO PLAINS WILL HELP MIX OUT THE POST FRONTAL STABLE AIRMASS FOR MUCH WARMER TEMPERATURES. SHOWERS AND STORMS ARE NOT EXPECTED TO FORM UNTIL THE AFTERNOON WITH SOME DECENT CAPE OVER THE FAR EASTERN PLAINS. COULD SEE SOME STRONGER STORMS IN THE LATE AFTERNOON AND EARLY EVENING OUT THAT WAY. ANOTHER COLD FRONT IS PROGGED TO PUSH DOWN THE PLAINS SUNDAY COMBINED WITH MOISTURE ADVECTING UP FROM NEAR BAJA. LOOK FOR COOLER TEMPERATURES AND AN INCREASE IN SHOWER AND STORM COVERAGE. AN UPPER LOW WILL DIG DOWN OVER SRN CALIFORNIA/BAJA SUNDAY NIGHT. THIS UPPER LOW WILL PUSH EAST EARLY MONDAY THEN GET PICKED UP AND BROUGHT NORTHEAST OVER THE STATE AS A LARGER LOW OVER THE PACIFIC NORTHWEST MOVES ONSHORE TUESDAY. UPSLOPE FLOW FROM SUNDAY NIGHT IS EXPECTED TO CONTINUE THROUGH TUESDAY AFTERNOON AS THE UPPER LOW APPROACHES. THIS WILL BRING A VERY GOOD CHANCE FOR RAIN SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY THROUGH TUESDAY AFTERNOON. HAVE PUT POPS IN THE HIGH CHANCE CATEGORY...WITH THE FAR EASTERN PLAINS SEEING LIKELY POPS ON TUESDAY AFTERNOON. THEN AS THE UPPER LOW PUSHES NORTHEAST OF THE AREA AND A SURFACE LOW FORMS OVER THE EASTERN COLORADO PLAINS...CHANCES WILL START DECREASING FROM THE SOUTH BUT WILL STILL SEE SHOWERS AROUND THROUGH WEDNESDAY. SYSTEM WILL BE QUITE WARM WITH SNOW LEVELS REMAINING AROUND 10KFT. PAST WEDNESDAY REMAINS AN UNCLEAR FORECAST...AS MODELS CONTINUE TO STRUGGLE WITH THE EVOLUTION AND TRACK OF THE PACNW UPPER LOW. MODELS HAD BEEN SEEMING TO TAKE A MORE SOUTHERLY TRACK...UNTIL THE 00Z EC CAME IN PUSHING IT BACK FARTHER NOR TH. HOWEVER...EITHER WAY...MOISTURE WILL CONTINUE TO BE PRESENT WEDNEDAY INTO THURSDAY...THE MODEL DIFFERENCES WILL MAINLY AFFECT TEMPERATURES. && .AVIATION...(FOR THE TAFS THROUGH 18Z SATURDAY MORNING) ISSUED AT 1028 AM MDT FRI MAY 1 2015 WILL MENTION THE BEST TIME FOR THUNDERSTORMS ACROSS THE DENVER AREA AIRPORTS FROM 3 PM THROUGH ABOUT 7 PM. OVERNIGHT...THINGS SHOULD CLEAR OUT NICELY WITH DECENT DRAINAGE WINDS WHICH SHOULD KEEP FOG OR STRATUS FROM DEVELOPING. NO OTHER AVIATION IMPACTS ARE EXPECTED AFTER THE ROUND OF AFTERNOON THUNDERSTORMS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DANKERS SHORT TERM...ENTREKIN LONG TERM...KRIEDERMAN AVIATION...DANKERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1109 AM MDT FRI MAY 1 2015 COZ030>051-021715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1109 AM MDT FRI MAY 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE AROUND NOON AND SPREAD OVER THE ADJACENT PLAINS THROUGH THE EARLY AFTERNOON. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON OVER NORTHERN WELD COUNTY AND THE NORTHEAST COLORADO PLAINS. MOISTURE LEVELS HAVE INCREASED FOLLOWING LAST NIGHTS THUNDERSTORMS WHILE WIND SHEAR ALOFT HAS ALSO INCREASED. THIS WILL RESULT IN THE CHANCE FOR SOME THUNDERSTORMS TO BE SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS. STORMS WILL DIMINISH LATER THIS EVENING DUE TO A LACK OF ANY UPPER LEVEL SUPPORT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AND FOOTHILLS ON SATURDAY...WITH ONLY A SLIGHT CHANCE OUT ON THE PLAINS. THERE WILL BE A BETTER CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR ALL AREAS SUNDAY THROUGH WEDNESDAY. SOME THE SHOWERS WILL LINGER INTO THE OVERNIGHT AND MORNING HOURS AS WELL. THIS COOL WET PERIOD MAY CREATE HEAVY RAINFALL IN SOME AREAS. THE CHANCES FOR PRECIPITATION WILL DECREASE BY NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 12 PM OVER THE FOOTHILLS AND PALMER DIVIDE.
The Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
3 hail, 1 lightning. Local standard time, as filed.
Juvenile male struck by lightning in field near Town Center Mall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565128, 565129, 565130, 564781.